The Mt. Diablo Unified School District is offering free Fentanyl Awareness events for parents and community members in an effort to educate families about the dangers of opioids and other drugs that can be laced with deadly fentanyl, as well as to provide free Naxolone, or Narcan, that can reverse the effects of a fentanyl overdose. So far, the District has held two community meetings - one in July at Ygnacio Valley HS and one on Thursday, Aug. 23rd at Concord HS - which included sobering presentations of grim fatal overdose stats, heartbreaking personal stories of lives lost, and student panel discussions about how to prevent fentanyl deaths in our District and community.
"This was a critical discussion that we will continue to have with young people and the community," said Superintendent Dr. Adam Clark after the event. Similar events are planned at 6 p.m. Sept. 21 at Meadow Homes Elementary in Concord and at 6 p.m. Oct. 19 at College Park HS in Pleasant Hill.
MDUSD certified nurses and Social Work Specialists in school wellness centers are good resources for students who may struggle with substance abuse or mental health issues, said Linda Pete, MDUSD's Assistant Director of Student Services, who is coordinating the District's fentanyl and Narcan outreach. The District is partnering with community agencies such as the National Coalition Against Prescription Drug Abuse (NCAPDA) to provide facts about the national drug overdose epidemic that is sweeping through the U.S. and California. Bryant Larson, of AmeriCorpVISTA, presented an NCAPDA PowerPoint that said 300 people per day died of drug overdoses in the U.:S. in 2022 and that more than 75% of those involved opioids, which can be laced with fentanyl.
He said the signs of an opioid overdose are:
- Unresponsive. Can't rouse - unable to speak.
- Loss of consciousness.
- Breathing/Heartbeat slow or stopped.
- Choking sounds or snore like gurgle
- Fingernails or lips blue/purplish black.
Administering Narcan through a nasal spray can reverse these effects and save lives. MDUSD is providing Narcan to its middle, high school and adult school campuses and training staff in how to use it.
Ygnacio Valley HS teacher Kelly Perkins said several former District students have died of fentanyl poisoning, including her son, Carson, who attended Northgate HS and later died at age 21. "He was alive when I found him," she said. But she knew nothing about fentanyl or Narcan at the time. To help prevent future deaths, Perkins and others have formed a nonprofit called Carsons Wings of Hope to educate the public and provide resources for those who may suffer from anxiety, depression and substance abuse. "My son had anxiety," Perkins said. "It made him vomit everyday before he went to school. Depression is real."
Perkins asked a panel of District high school students about substance abuse in the community and they agreed that nicotine, marijuana and alcohol are most prevalent. But they said most teens are not aware of the dangers of fentanyl or how to use Narcan. They urged parents to find out about fentanyl and to have honest discussions with their children about substance abuse, saying "no" to peer pressure and finding other ways to cope with stress. To help start these conversations, the Contra Costa County Office of Education has created a Parent Guide on Substance Use and Mental Health in English and Spanish available here.